Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 202, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2003, 12:48 AM CDT for Cherokee County, Ida County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 12:48 AM CDT (05:48 UTC)
- Expired
- Jul 9, 2003, 1:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, Ida County, IA
The radar
The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS53 KFSD 090548 SVRFSD IAC035-093-090615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1248 AM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST CHEROKEE COUNTY IN NORTHWEST IOWA NORTHERN IDA COUNTY IN NORTHWEST IOWA * UNTIL 115 AM CDT * AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER IDA COUNTY...OR ABOUT 4 MILES NORTH OF HOLSTEIN...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL IDA COUNTY THROUGH 100 AM CDT RURAL CHEROKEE COUNTY THROUGH 100 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4257 9574 4245 9561 4257 9539 4270 9548 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:45 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 8, 9:45 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT TUE JUL 8 2003 BIG AREA OF TSTMS STILL DVLPG TOWARDS CNTRL SD AND SHOULD GET EVEN BTR AS IT MOVES TOWARDS CWA REST OF TNGT. TSTMS IN NRN NEB SHOULD NOT STEAL ENUF INFLOW TO PREVENT DECENT TSTMS AND HVY RAINS IN PARTS OF CWA TNGT...AS NWD FORCING OVR DVLPG E/W BOUNDARY PRETTY STG. MAIN THREAT OF SVR IN WRN AND SRN CWA NR BTR INSTABILITY. PREV FCST LOOKS REASONABLE...EXCPT SLOWED DOWN EWD PROGRESS SOME. .FSD...FLOOD WATCH FOR ALONG AND SOUTH OF I90 THROUGH 4 AM. RSR
Hazardous weather outlook, Jul 8, 1:19 PM CDT, 11 hours 29 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT TUE JUL 08 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER THE NORTHERN PLAINS LATE THIS AFTERNOON....WHICH WILL GIVE THE TRI STATE THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK TONIGHT. THUNDERSTORMS WILL DEVELOP FIRST AHEAD OF A WEAK UPPER LEVEL SYSTEM THIS AFTERNOON AND THESE STORMS WILL MAINLY AFFECT AREAS ALONG AND NORTH OF SOUTH DAKOTA HIGHWAY 14. THEN LATER THIS AFTERNOON...STORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT OVER NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AND SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL. STORMS ARE ALSO EXPECTED TO DEVELOP AHEAD OF THE STRONGER UPPER LEVEL SYSTEM AND SPREAD EAST WITH TIME. BY LATE EVENING THE STORMS WILL MERGE INTO A LARGE CLUSTER OF THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND OCCASIONAL HAIL. FLOODING... PERSISTENT RAINFALL OVER THE PAST SEVERAL DAYS HAS SATURATED THE GROUND IN MANY LOCATIONS ACROSS THE AREA. HEAVY RAINFALL WILL AGAIN BE POSSIBLE TONIGHT. RAINFALL AMOUNTS COULD EXCEED THREE INCHES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM ALONG AND NORTH OF HIGHWAY 14 AND AFTER 7 PM TO THE SOUTH OF HIGHWAY 14. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:16 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 29 min |
| Jul 9, 2:37 AM CDT | Flash Flood Warning | FSD | Cherokee | 113 min |
| Jul 9, 2:44 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| Jul 9, 3:33 AM CDT | Flash Flood Warning | FSD | Ida | 3 hr |
| Jul 9, 4:05 AM CDT | Flash Flood Warning | FSD | Buena Vista | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.